Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 43, NWS JSJ

September 16, 2009

NWS JSJ issued this flash flood warning at Sep 16, 2009, 2:04 PM CDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2009, 2:04 PM CDT (19:04 UTC)
Expired
Sep 16, 2009, 2:58 PM CDT
In force
54 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 161904
FFWSJU
PRC075-113-133-162200-
/O.NEW.TJSJ.FF.W.0043.090916T1904Z-090916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
304 PM AST WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JUANA DIAZ
     PONCE
     SANTA ISABEL

* UNTIL 600 PM AST

* AT 257 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY SHOWERS AND THUNDERSTORMS MOVING IN FROM THE NEAR SHORE 
CARIBBEAN WATERS TOWARD SANTA ISABEL...PONCE AND VICINITY. THIS 
RAINFALL...IN ADDITION TO THE RAINFALL THAT OCCURRED EARLIER THIS 
AFTERNOON IS ENOUGH TO CAUSE ADDITIONAL FLOODING ON AREA RIVERS AND 
STREAMS IN THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF ONE TO 
TWO INCHES ARE POSSIBLE FROM THESE STORMS.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF CREEKS AND STREAMS...ROADS 
AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND 
AND MUDSLIDES IN STEEP TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1808 6662 1804 6649 1801 6634 1795 6640
      1796 6665

$$

OB/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 161958
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
358 PM AST WED SEP 16 2009

PRC075-113-133-162006-
/O.CAN.TJSJ.FF.W.0043.000000T0000Z-090916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JUANA DIAZ PR-PONCE PR-SANTA ISABEL PR-
358 PM AST WED SEP 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SANTA ISABEL...
PONCE AND JUANA DIAZ MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT ONLY LIGHT TO MODERATE RAINFALL 
OCCURRING OVER THE WARNING AREA. REPORTS FROM AN EMERGENCY MANAGER 
IN PONCE INDICATED NO FLOODING IS OCCURRING AT THIS TIME. ADDITIONAL 
RAINFALL IN THE NEXT TWO HOURS SHOULD BE LIGHT AND NOT CAUSE ANY 
PROBLEMS. GIVEN THAT FLOODING IS NOT IMMINENT...THE FLASH FLOOD 
WARNING WILL BE CANCELLED. 

LAT...LON 1808 6662 1804 6649 1801 6634 1795 6640
      1796 6665

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 11:02 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 16, 11:02 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1202 PM AST WED SEP 16 2009

.UPDATE...
MID TO UPPER LEVEL LOW LOCATED SOUTHWEST OF THE LOCAL
AREA OR SOUTH OF THE MONA ISLAND IS ENHANCING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE DISCUSSION AREA...ESPECIALLY OVER
THE SOUTHWEST CORNER OF THE ISLAND. ALSO...SHOWERS AND ISOLATED
THUNDERSTORMS HAVE BEGUN OVER PARTS OF THE SAN JUAN METROPOLITAN
AREA.

THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE ARRIVING TO THE
LOCAL ISLANDS AND COASTAL WATERS UNDER A LIGHT TO GENTLE EAST
SOUTHEASTERLY WIND FLOW WITH MID TO UPPER LEVEL FAVORABLE
CONDITIONS WILL RESULT IN AN ACTIVE WEDNESDAY AFTERNOON FOR THE
LOCAL ISLANDS AND REGIONAL WATERS...ESPECIALLY ACROSS THE LOCAL
CARIBBEAN SEA. AS THE TIME PROGRESSES...MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE ISLAND. SOME OF THESE SHOWERS
AND THUNDERSTORMS COULD BE STRONG...RESULTING IN MINOR FLASHY FLOOD
CONDITIONS ACROSS ROADWAYS...LOW LYING AND POOR DRAINAGE AREAS AND
URBAN LOCALITIES.

AS OF NOW...THURSDAY WEATHER CONDITIONS ARE PROJECTED TO BE BETTER
WITH LOCALLY SHOWERS AND ISOLATED THUNDERSTORMS MAINLY FOR THE
WESTERN INTERIOR SECTION OF PUERTO RICO.

ACROSS THE U.S. VIRGIN ISLANDS...SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE ISLANDS... BUT
MAINLY THE SOUTH AND WESTERN COASTAL AREAS. MOST OF THE HEAVIEST
ACTIVITY SHOULD REMAIN OVER THE LOCAL CARIBBEAN WATERS.

&&

.AVIATION...
BRIEFLY MVFR AND TEMPO IFR CONDITIONS COULD OCCUR
ACROSS TJSJ...TJBQ...TJMZ AND TJPS FROM 16Z TO ABOUT 23Z AS
SHOWERS AND THUNDERSTORMS MOVE OVER OR CLOSE BY THESE INDIVIDUAL
RUNWAYS. EXPECT AN ACTIVE WEATHER AFTERNOON ACROSS THE LOCAL AREA.
FOR THE REST OF THE LOCAL TAF SITES...VFR CONDITIONS ARE EXPECTED
FOR THE NEXT 6 TO 12 HOURS AT LEAST. HOWEVER...A FEW SHOWERS MAY
AFFECT THE SOUTHERN PORTION OF SAINT THOMAS AND SAINT CROIX LATER
THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  77  89  77 /  50  30  40  20
STT  87  78  89  78 /  50  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

17/09
Hazardous weather outlook, Sep 16, 5:10 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST WED SEP 16 2009

AMZ710>745-PRZ001>013-171015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
BRIEF PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING CAN BE EXPECTED
ACROSS PUERTO RICO TODAY...AS DEEP TROPICAL MOISTURE COMBINED WITH
FAVORABLE ATMOSPHERIC CONDITIONS...WILL RESULT IN AREAS OF NUMEROUS
SHOWERS AND THUNDERSTORMS. IN ADDITION...DUE TO HEAVY RAINFALL
ACROSS THE INTERIOR OF PUERTO RICO THE PAST FEW DAYS...MUDSLIDES
WILL BE POSSIBLE IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT FLOODING WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-171015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
DEEP TROPICAL MOISTURE COMBINED WITH FAVORABLE ATMOSPHERIC
CONDITIONS...WILL RESULT IN AREAS OF HEAVY RAINFALL AND LOCALIZED
FLOODING ACROSS THE U.S. VIRGIN ISLANDS TODAY...ESPECIALLY SAINT CROIX.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT FLOODING WOULD BE APPRECIATED.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:17 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 16, 12:24 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 16, 1:18 PM CDTAreal Flood AdvisoryJSJ79 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.